Montana, 2010

Damaging Winds in Montana, June 30, 2010

June 30, 2010 · NWS GGW · 2 events in 2 counties and zones

Thunderstorms fired up along a cold front that moved east through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Thunderstorms fired up along a cold front that moved east through the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 30, 3:33 PM MST, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 30, 3:33 PM MST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
433 PM MDT WED JUN 30 2010

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY...

...UPDATED FOR SEVERE THUNDERSTORM WATCH 432 FOR AREAS SOUTH OF
THE MISSOURI RIVER IN NORTHEAST MONTANA UNTIL 11 PM...

THE WATCH IS IN EFFECT THIS WEDNESDAY AFTERNOON AND EVENING FOR
SEVERE THUNDERSTORMS. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM
WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE.

PREVIOUS DISCUSSION...
THE CLASSIC THUNDERSTORM PATTERN OF SOUTHWEST FLOW ALOFT WILL
CONTINUE OVER NORTHEAST MONTANA THROUGH THE SHORT TERM. TWO SLOW
MOVING FRONTAL BOUNDARIES LOOK TO PROVIDE A FOCUS FOR THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EVENING. THE FIRST LIES ACROSS THE
EASTERN ZONES NEAR THE NORTH DAKOTA BORDER. THIS ALSO COINCIDES
WHERE THE BEST POTENTIAL INSTABILITY LIES. THE SECOND BOUNDARY
LIES FROM SOUTHWEST MONTANA NORTHEAST TOWARDS THE HAVRE.
THUNDERSTORMS ARE CURRENTLY FORMING ALONG THIS BOUNDARY OVER THE
BEAVERHEAD MOUNTAINS IN SOUTHWEST MONTANA. THERE IS ALSO SOME
SUPPORT FOR THUNDERSTORMS TO FORM OVER EASTERN MONTANA RATHER THEN
MOVING IN AS BUFR SOUNDINGS DEPICT THE CAP ERODING BY PEAK HEATING
LATE THIS AFTERNOON.

EXPECT NOCTURNAL STORMS AGAIN TONIGHT AS QUASI-GEOSTROPHIC FORCING
COUPLES WITH MIDLEVEL INSTABILITY AND MOISTURE. TEMPS WILL AGAIN
BE ON THE WARM SIDE...ALTHOUGH NOT QUITE AS HOT AS LAST NIGHTS
MINS.

THURSDAY AGAIN LOOKS TO BE A GOOD THUNDERSTORM DAY...WITH EVEN
BETTER INSTABILITY THEN TODAY. SOUTHEAST LOW LEVEL FLOW WILL
RETURN TO THE AREA...USHERING IN HIGHER DEWPOINTS OUT OF THE
DAKOTAS. SHEAR PROFILES CONTINUE TO SUGGEST WINDS AND HAIL AS THE
MAIN THREATS...AND GIVEN DECENT DIRECTIONAL SHEAR AN ISOLATED
TORNADO COULD BE POSSIBLE AS WELL.

THURSDAY NIGHT THE THREAT FOR NOCTURNAL STORMS WILL AGAIN BE
PRESENT AS THE FAVORABLE SOUTHWEST FLOW ALOFT CONTINUES. TEMPS
WILL AGAIN REMAIN ABOVE NORMALS AS THE HOT AIRMASS REMAINS FOR ONE
LAST NIGHT.

FRIDAY COULD BE A VERY INTERESTING THUNDERSTORM DAY. A POTENT COLD
FRONT WILL ENCOUNTER A VERY UNSTABLE AIRMASS DURING THE AFTERNOON
AND EVENING HOURS. SAID FRONT WILL PROVIDE AN EXCELLENT TRIGGER
FOR ORGANIZED THUNDERSTORM DEVELOPMENT. PREFRONTAL WARMING MAKE FOR
ONE LAST HOT DAY AS TEMPS CLIMB INTO THE UPPER 90S ACROSS THE
EAST. NORTHWEST WINDS BEHIND THE FRONT COULD NECESSITATE A LAKE
WIND ADVISORY AND WILL NEED TO BE WATCHED. GILCHRIST

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
EXTENDED PERIOD BEINGS FRIDAY NIGHT WITH CONTINUING SOUTHWEST FLOW
ALOFT AS THE UPPER TROUGH SETTLES OVER THE NORTHERN ROCKY
MOUNTAINS. THIS TROUGH HAS SENT A COLD FRONT EAST ACROSS THE
MONTANA CENTRAL WHICH WILL BE POISED ALONG THE WESTERN BORDER OF
OUR CWA. THIS COLD FRONT SHOULD MARCH ACROSS OUR ZONES FRIDAY
EVENING GENERATING A FOCAL POINT FOR THUNDERSTORM
DEVELOPMENT...MOST LIKELY STRONG ENOUGH TO CONTINUE THE SEVERE
STRENGTH THUNDERSTORMS OF THE PREVIOUS SEVERAL DAYS. THE LATEST
GFS BRINGS A FAIR AMOUNT OF MOISTURE WHICH SHOULD PRODUCE A GOOD
SOAKING OVERNIGHT.

AN EMBEDDED SHORT-WAVE WITHIN THE UPPER TROUGH SWEEPS ACROSS THE
AREA BEHIND THE FRONT ON SATURDAY...FOCUSING ENHANCED 500MB
VORTICITY WHICH COULD CONTINUE THE STORM ACTIVITY INTO SATURDAY
EVENING. HOWEVER THE MUCH COOLER TEMPERATURES BEHIND THE COLD
FRONT WILL PREVAIL THROUGH THE REMAINDER OF THE EXTENDED PERIOD.

DIFFERENCES CROP UP AMONG THE EXTENDED MODELS SUNDAY AND BEYOND.
THE GEM AND ECMWF DEVELOP A SHORTWAVE TROUGH OVER WESTERN MONTANA
ON SUNDAY WHILE THE GFS HAS NO SUCH FEATURE...INSTEAD LIFTING THE
TROUGH NORTH INTO CANADA. THE MODELS HINT AT DEVELOPING AN UPPER
RIDGE TO OUR WEST AND VEERING UPPER FLOW AROUND TO THE NORTHWEST
SOMETIME MONDAY NIGHT OR TUESDAY.

OVERALL...INHERITED FORECAST REFLECTS THIS PATTERN. THEREFORE
CHANGES WERE MINOR...BASED ON LATEST EXTENDED GUIDANCE OR WERE
MOSTLY MADE FOR COORDINATION. SCT

PREVIOUS DISCUSSION...
THE LONG TERM FORECAST PERIOD IS CHARACTERIZED BY A SLOW MOVING
AMPLIFIED UPPER LEVEL FLOW PATTERN...WITH A WESTERN CONUS TROUGH
AND EASTERN CONUS RIDGE...BECOMING SLIGHTLY MORE ZONAL OVER THE
NORTHERN TIER STATE AND QUITE STAGNANT SOUTHWARD OVER THE
REMAINDER OF THE CONUS BY THE END OF THE EXTENDED PERIOD.

THE PACNW UPPER TROUGH AND SOUTHWESTERLY FLOW ALOFT OVER MONTANA
WHICH BROUGHT SHOWERS AND THUNDERSTORMS TO THE REGION BEGINNING
TUESDAY EVENING AND WHICH IS EXPECTED TO SPAWN ADDITIONAL COPIOUS
AMOUNTS OF PRECIPITATION ACROSS NEMONT THROUGH THE SHORT
TERM...WILL STILL BE IN PLACE TO BEGIN THE LONG TERM
PERIOD...STARTING THIS WEEKEND. A NUMBER OF SUBTLE DISTURBANCES
EMBEDDED IN THE LEE SIDE OF THE TROUGHS SOUTHWESTERLY FLOW AND A
FEW STRONGER SHORTWAVE TROUGHS WILL PINWHEEL NORTHEAST THROUGH
MONTANA THROUGH EARLY NEXT WEEK AS THE LONG WAVE UPPER TROUGH AXIS
FINALLY SLIDES THROUGH EASTERN MONTANA. AFTER IT DOES...NORTHWEST
FLOW ALOFT...CLEARING SKIES...AND HIGH PRESSURE WILL RETURN TO THE
REGION. STRONGEST FORCING FOR ASCENT WILL AFFECT OUR CWA FROM
FRIDAY NIGHT THROUGH SATURDAY NIGHT...CORRESPONDING WITH MODERATE
500MB HEIGHT FALLS...PRIMARILY SATURDAY NIGHT THROUGH SUNDAY
MORNING. BMICKELSON

&&

.AVIATION...
ALTHOUGH VFR CONDITIONS ARE EXPECTED TO PREVAIL FOR ALL TAF SITES
THROUGHOUT THE ENTIRE TAF PERIOD...OCCASIONAL PERIODS OF MVFR
AND EVEN IFR CONDITIONS WITH LARGE HAIL AND STRONG DAMAGING WINDS
WILL RAISE CONCERNS WITH ANY OF THE STRONGER THUNDERSTORMS SET TO
MOVE THROUGH THE REGION AS THE CURRENT UNSETTLED WEATHER PATTERN
CONTINUES OVER THE NEXT SEVERAL DAYS. THESE CONCERNS HAVE BEEN
FORTIFIED BY THE STORM PREDICTION CENTER WHICH HAS IDENTIFIED THE
NORTHERN HIGH PLAINS...INCLUDING NEMONT...FOR A SLIGHT RISK FOR
SEVERE THUNDERSTORMS THROUGH FRIDAY NIGHT. AMENDMENTS WILL BECOME
NECESSARY AS SUDDEN THUNDERSTORMS DEVELOP. BMICKELSON/SCT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 30, 2:58 AM MST, 16 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
358 AM MDT WED JUN 30 2010

MTZ017>020-022>027-062-011000-
CENTRAL AND SOUTHERN VALLEY-DANIELS-SHERIDAN-WESTERN ROOSEVELT-
GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-EASTERN ROOSEVELT-
358 AM MDT WED JUN 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT
HIGH TEMPERATURES IN THE 90S WILL AFFECT THE AREA TODAY. AREAS
ALONG THE YELLOWSTONE RIVER WILL HAVE HIGHS IN THE UPPER 90S.
REMEMBER TO STAY HYDRATED AND TAKE REST IN THE SHADE IF YOU
VENTURE OUTDOORS.

ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT NORTHEAST MONTANA
TODAY AND TONIGHT. SOME STORMS WILL BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY WITH LARGE
HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016-021-059>061-011000-
CENTRAL AND SOUTHEAST PHILLIPS-PETROLEUM-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-
358 AM MDT WED JUN 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT NORTHEAST MONTANA
TODAY AND TONIGHT. SOME STORMS WILL BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY WITH LARGE
HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 187 km away, was scanning. The volume nearest the first event began at 02:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prairie

When
June 30, 7:25 PM MST to 7:50 PM MST
Where
Prairie County, Terry to Fallon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.780, -105.300

At 1925 MST in Terry, thunderstorm wind gusts broke large tree limbs and was accompanied by heavy rain. At 1950 MST in Fallon, thunderstorm wind gusts also broke more tree limbs.

Thunderstorm Wind, Wibaux

When
June 30, 7:52 PM MST to 8:35 PM MST
Where
Wibaux County, Wibaux to 15 mi S of Wibaux
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.980, -104.180

Spotter 15 miles south of Wibaux at 1952 MST, estimated thunderstorm wind gust of 60 mph. Spotter in Wibaux at 2035 MST estimated thunderstorm wind gust of 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244558, 244592.